Michigan, 2004

Hail in Michigan, May 17, 2004

May 17, 2004 · NWS GRR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$40,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 17, 10:55 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, May 17, 10:55 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT MON MAY 17 2004

.UPDATE...
SCATTERED STRONG/SEVERE CONVECTION COULD GET GOING MUCH EARLIER THAN
PREVIOUSLY THOUGHT...WELL AHEAD OF THE SURFACE COLD FRONT.
SUFFICIENT INSTABILITY HAS ALREADY DEVELOPED OVER THE AREA WITH MSAS
SHOWING LIFTED INDICES OF -5 AHEAD OF CONVECTION DRIFTING NE FROM
NRN INDIANA. WATER VAPOR IMAGERY AND RUC DATA SHOWS NORTH-SOUTH
ORIENTED LOBE OF VORTICITY ACROSS FAR ERN WI SOUTH THROUGH
ILLINOIS...MOVING SLOWLY TO THE EAST. SPC IS MONITORING THE GRR CWFA
FOR A WATCH IN THE NEXT HOUR OR SO...AHEAD OF THIS VORT LOBE. VAD
WIND AND LAPS/RUC SOUNDINGS SHOW 0-3 KM HELICITY VALUES NEARING 150
M2/S2 AND INCREASING THROUGHOUT THE AFTERNOON. WINDS ARE
UNIDIRECTIONAL BUT SPEEDS INCREASE W/ HEIGHT...CREATING STRAIGHT
LINE HODOGRAPHS.

WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK FOR EARLIER POSSIBILITY OF
SEVERE WEATHER.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, May 17, 11:13 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1213 PM EDT MON MAY 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1213 PM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT OVER ALL OF SOUTHWESTERN LOWER MICHIGAN.  DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS.
AN ISOLATED TORNADO IS ALSO POSSIBLE.

AN UPPER LEVEL DISTURBANCE MOVING EAST FROM WISCONSIN AND ILLINOIS
WILL CREATE SCATTERED STRONG OR SEVERE THUNDERSTORMS THIS AFTERNOON.
A COLD FRONT EXTENDING FROM WESTERN UPPER MICHIGAN SOUTHWEST TO IOWA
WILL MOVE SOUTHEAST INTO THE STATE TONIGHT...CREATING ADDITIONAL
THUNDERSTORMS.

STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH THIS AFTERNOON.
TONIGHT THE STORM MOTION WILL BE EAST AT AROUND 40 MPH.

SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN AND SOME URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. THE HEAVIEST RAINFALL SHOULD
OCCUR SOUTH OF I96.

.DAYS TWO THROUGH SEVEN...

ANY SCATTERED THUNDERSTORMS SHOULD END TUESDAY MORNING.  ON AND OFF
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF THE WEEK.  STORMS
WILL BE POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY...THEN AGAIN ON
FRIDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

JK MEADE

In the hours before

Special weather statement, May 17, 12:13 PM EST, 1 hour 2 minutes before
MIZ044>046-051-052-056>059-064>067-071>074-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EDT MON MAY 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN WEST CENTRAL MICHIGAN
     NEWAYGO

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE
Special weather statement, May 17, 12:13 PM EST, 1 hour 2 minutes before
MIZ044>046-051-052-056>059-064>067-071>074-180000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EDT MON MAY 17 2004

CORRECTED TO INCLUDE THE ADJACENT COASTAL WATERS OF LAKE MICHIGAN

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN WEST CENTRAL MICHIGAN
     NEWAYGO

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MEADE

The radar

The Detroit radar (KDTX), 88 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 17, 1:15 PM EST
Where
Jackson County, Rives Jct
Measured
1.75 in hail
Property damage
$40,000
Crop damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -84.450

The broadcast media reported one and three quarters inch diameter hail near I-127 in Rives Junction and a trained spotter reported one and three quarters inch diameter hail in Munith.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402105.